Hail, Reynolds
- When
- June 3, 3:54 PM CST
- Where
- Reynolds County, 1.06 mi E of Ellington
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 37.248, -90.961
A combination of old outflow boundaries and a cold front moved through the region, triggering widespread showers and storms. Some of the storms became severe with damaging winds, large hail and flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A combination of old outflow boundaries and a cold front moved through the region, triggering widespread showers and storms. Some of the storms became severe with damaging winds, large hail and flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 3, 1:50 PM CST, 2 hours 4 minutes earlier.
Area Forecast Discussion National Weather Service Saint Louis MO 250 PM CDT Wed Jun 3 2020 .SHORT TERM... (Through Late Thursday Night) Issued at 250 PM CDT Wed Jun 3 2020 Early this afternoon, an upper RIDGE axis was situated over the southwestern CONUS with weak resultant west-northwest flow over our region. At the surface, an outflow boundary extended from south of Chicagoland to just north of Quincy to near Saint Joseph. Another outflow boundary extended further southeast, from near Springfield, IL eastward towards Indianapolis and has largely remained stationary. The main cold front extends from the far northwestern corner of Missouri through central Iowa into southern Wisconsin. Ahead of the outflow in northern Missouri, the atmosphere was very unstable (MLCAPEs 3000+ J/kg) and weakly sheared (< 20kts) with a preference for a pulse storm environment. Temperatures have pushed into the upper 80s to around 90 in most locations. The upper pattern is expected to remain in a holding pattern through Thursday night, and this should allow: (1) the first outflow to likely become the effective cold front as it steadily triggers new convection through this evening and pushes southward, and (2) allow the effective cold front to eventually drop south of the forecast area by Thursday morning. How exactly this happens is a different opinion amongst every CAM, including a possible development of a MCS in western MO late tonight from approach of an upper level disturbance in South Dakota. This MCS, if it develops, would edge central MO as it drops southeastward late tonight and into Thursday morning. Severe convective threats remain damaging winds as the primary threat from either initially from downbursts or from any possible later organized multicell convection (not a guarantee). Large hail also is a threat, but should only manifest itself early, where more isolated cells can tap into the large CAPEs that exist. With the effective cold front south of our area scenario increasingly likely for Thursday, kept max temps on Thursday in the low-mid 80s with minimal PoPs. Continued this general theme into Thursday night. TES .LONG TERM... (Friday through Next Wednesday) Issued at 250 PM CDT Wed Jun 3 2020 The upper RIDGE axis continues to be the primary feature to track. It begins the period on Friday located over the southern High Plains with resultant NW flow aloft over our region. There remains strong support from both the GEFS mean and EC ENS mean on how it will track and evolve through the middle of next week, with a steady amplification and translation eastward, sliding overhead of our region on Sunday, and then heading to the eastern CONUS by Wednesday. There has been a slight slowing of the eastward translation after Sunday as the axis slides east of our region. Through Monday, the overall pattern supports above normal H500 heights and subsequently very warm temperatures. However, overlaying this with the specifics of the surface pattern will undercut this warmth at times. Ensemble means from the GEFS and EC ENS show the old frontal boundary trying to buckle back north on Friday as a more ill-defined focus for potential thunderstorm development with another cold front approaching from the north. The former is ultimately expected to dissolve in favor of what should become a backdoor cold front with the latter by Friday night. This will overspread easterly flow into our region for the weekend (Saturday/Sunday) that will undercut temperatures in what otherwise would have been a well above normal temp regime. The slower eastward translation of the upper RIDGE after Sunday should now effectively keep this backdoor airmass' influence on our region for a longer period and could continue into Monday. Precipitation chances look to be the best for Friday near the old and weak frontal boundary and anything that may linger into Friday night, and supports PoPs that are at or above CLIMO (23-25%) values. After Friday night and through Monday, the pattern then supports below CLIMO values and a largely dry forecast. The slower RIDGE translation for early next week at this time does not appear to affect the long-term possible track of the remnants of "Cristobal" from the Gulf of Mexico. By the time the remnants do reach our area, "Cristobal" should have a good forward speed and affect our area for about 12 hours, with a solid consensus of ensemble data continuing to settle on Tuesday. Given what else is going on with respect to the RIDGE, however, if the timing does get affected one way or the other, the ensembles favor a slower arrival. For now, above normal PoPs are easily justified for Tuesday with cooler temps and what could be hefty QPF (1-3"). In the wake of "Cristobal", ensemble means show the edging of the base of an upper TROF followed by a surface cold front late next week. This would favor a temperature rebound with an overall unfavorable pattern for rain, and will go below CLIMO on PoPs. TES && .AVIATION... (For the 18z TAFs through 18z Thursday Afternoon) Issued at 1234 PM CDT Wed Jun 3 2020 VFR conditions, outside of any thunderstorms, are expected to prevail at the TAF sites through the valid period. The timing has been adjusted to an overall slower onset time with a window of about 4 to 6 hours, from late afternoon at KUIN to this evening and early overnight for KCOU and the STL metro sites. Otherwise, rain probs will be low enough to preclude mention in the TAFs at this time. There continues to be some support amongst guidance of a MCS in western MO that may impact KCOU late tonight but prefer to see how convection on the front evolves before going all in with this solution. Otherwise, SW surface winds 10-15kts will back slightly this evening and are likely to become very chaotic but light late tonight and Thursday in the wake of convection. TES && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous Weather Outlook National Weather Service Saint Louis MO 322 PM CDT Wed Jun 3 2020 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-042100- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 322 PM CDT Wed Jun 3 2020 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Scattered thunderstorms are expected. Some storms could become severe, mainly during the evening hours, with damaging winds the primary threat. Large hail will be possible mainly during the early evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The chance for thunderstorms in different portions of the area continues through Saturday. The chance for thunderstorms returns to portions of the area on late Monday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report wind damage and hail, if observed, to the National Weather Service. TES
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
351 PM CDT WED JUN 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND GST PITTSFIELD 39.61N 90.80W
06/03/2020 M62 MPH PIKE IL EMERGENCY MNGR
EMERGENCY MANAGEMENT REPORTED A GUST OF 62
MPH AT THE LEADING EDGE OF THE STORM. HAIL
BEGAN FALLING SHORTLY AFTER THE STORM MOVED
OVERHEAD. HAIL SIZE RANGED FROM PENNY TO
QUARTER SIZE. HAIL CONTINUED TO FALL AT THE
TIME OF THE REPORT (4:45P). TIME OF LSR IS
ESTIMATED BY THE TIME OF THE GUST.
&&
MAPLESThe St Louis radar (KLSX), 163 km away, was scanning. The volume nearest the first event began at 21:51 UTC.
4 hail, 4 flash flood, 3 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds blew down a large tree onto Highway CC on north side of Elsberry. Also, power lines were blown down onto Hubbard Ct.
Thunderstorm winds blew down a large tree onto Highway B south of Perry.
Up to five inches of rain fell in about a 3 hour period causing flash flooding. Numerous roads were flooded including State Highway D at intersection with County Road 947, County Road 917 south of Highway D, County Road 919 north of Highway D, and intersection of Highways T and E. A water rescue was performed on Highway T west of Highway 15.
Up to five inches fell in about a 3 hour period causing flash flooding. Numerous roads were flooded including County Road 195 near North River. Also, County Road 230 bridge over Big Branch Creek was washed out.
Up to five inches of rain fell in about a 3 hour period causing flash flooding. Numerous roads were flooded including Highway 15 south of Paris.
Up to four inches of rain fell in a 4 hour period causing flash flooding. Numerous roads were flooded including Highway DD north of I-70, Highway M north of I-70, and U.S. Highway 54 near Auxvasse.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2020Every state in 2020This day in weather historyWarnings in Missouri, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 922197, 922198, 922199, 922200, 922201, 922202, 922203, 922207, 922208, 922209, 922210.